Alert archive / Montana / Wind Advisories in 2008
Wind Advisory 2, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Jan 8, 2008, 3:35 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2008, 3:35 PM MST (22:35 UTC)
- Expired
- Jan 9, 2008, 3:14 AM MST
- In force
- 12 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KBYZ 082235 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 335 PM MST TUE JAN 8 2008 .STRONG SOUTHWEST FLOW WILL INTERACT WITH THE TERRAIN IN SOUTH CENTRAL MONTANA TO PRODUCE VERY WINDY CONDITIONS ALONG THE UPPER YELLOWSTONE AND STILLWATER RIVER VALLEYS THROUGH TONIGHT. WINDS WILL BEGIN TO DECREASE WEDNESDAY MORNING WITH THE PASSAGE OF A COLD FRONT. MTZ065-091145- /O.NEW.KBYZ.WI.Y.0002.080108T2235Z-080109T1300Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 335 PM MST TUE JAN 8 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 AM MST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM MST WEDNESDAY. VERY STRONG AND SUDDEN CROSS WINDS WILL AFFECT INTERSTATE 90 TONIGHT FROM SPRINGDALE TO LIVINGSTON. SOUTHWEST WINDS SUSTAINED AT OVER 30 MPH HAVE BEEN NOTED IN THE LIVINGSTON AREA THIS AFTERNOON WITH GUSTS TO NEAR 50 MPH. THE WIND IS EXPECTED TO REACH SPEEDS FROM 35 TO 45 MPH AT TIMES OVERNIGHT WITH GUSTS TO NEAR 60 MPH. WIND SPEEDS WILL DECREASE WEDNESDAY MORNING BEHIND THE PASSAGE OF A COLD FRONT. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT AND DANGEROUS... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ MTZ066-091145- /O.NEW.KBYZ.WI.Y.0002.080108T2235Z-080109T1300Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 335 PM MST TUE JAN 8 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 AM MST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM MST WEDNESDAY. SOUTHWEST WINDS GUSTING UP TO 60 MPH HAVE BEEN REPORTED NEAR NYE THIS AFTERNOON. THE WIND IS EXPECTED TO REACH SUSTAINED SPEEDS FROM 35 TO 45 MPH AT TIMES OVERNIGHT WITH GUSTS TO NEAR 65 MPH. WIND SPEEDS WILL DECREASE WEDNESDAY MORNING. THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
1 follow-up statement
000 WWUS75 KBYZ 091014 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 314 AM MST WED JAN 9 2008 .GUSTY SOUTHWEST WINDS WILL CONTINUE TO DIMINISH THIS MORNING AND INTO THE AFTERNOON ACROSS THE UPPER YELLOWSTONE AND STILLWATER RIVER VALLEYS AS HIGHER PRESSURE MOVES IN BEHIND A COLD FRONT. MTZ065-066-091115- /O.CAN.KBYZ.WI.Y.0002.000000T0000Z-080109T1300Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 314 AM MST WED JAN 9 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND ADVISORY. GUSTY SOUTHWEST WINDS WILL CONTINUE THROUGH LATE MORNING AS A COLD FRONT PUSHES THROUGH THE AREA. HOWEVER...WINDS WILL STAY BELOW ADVISORY CRITERIA SO THE ADVISORY HAS BEEN CANCELLED. WINDS WILL CONTINUE TO DIMINISH IN STRENGTH THROUGH THE AFTERNOON AS HIGHER PRESSURE MOVES INTO THE AREA. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 8, 3:14 PM MST, 21 minutes earlier.
Area forecast discussion, Jan 8, 3:14 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
314 PM MST TUE JAN 8 2008
.SHORT TERM...VALID FOR WED AND THU...
WEST TO NORTHWEST FLOW WITH SERIES OF DISTURBANCES THE NEXT FEW
DAYS WILL PRESENT USUAL FORECAST PROBLEMS SUCH AS WINDS IN GAP
FLOW AREAS AHEAD OF SYSTEMS...AND POTENTIAL FOR ACCUMULATING SNOW
ON PLAINS AS MODELS RARELY HANDLE THIS FLOW PATTERN REAL WELL.
HOWEVER...CONFIDENCE GOOD ON TEMPERATURES NEXT COUPLE OF DAYS AND
PRECIPITATION IN MOUNTAINS.
CURRENTLY A WEAK RIDGE OVER AREA WILL BREAK DOWN NEXT 24 HOURS AS
WAVES MOVE INTO ROCKIES. SOME ENERGY OFF WEST COAST PUSHING INLAND
TONIGHT BUT FLOW SPLITS A BIT AND MOISTURE FAIRLY HIGH SO POPS IN
WESTERN MOUNTAINS NOT QUITE CATEGORICAL WITH LOW ACCUMULATIONS ON
WEST FACING SLOPES. STRONGER WAVE WILL DIVE OUT OF GULF OF ALASKA
INTO NORTHERN ROCKIES AND SLIDE SOUTH THROUGH IDAHO AND INTO
WYOMING WEDNESDAY. COLD ADVECTION...SOME FRONTOGENESIS ALONG WITH
BROAD SCALE Q VECTOR CONVERGENCE WILL PROVIDE A GOOD SHOT OF LIFT.
DOWNSLOPE FLOW WILL ONCE AGAIN INHIBIT DYNAMICS AFFECT ON BILLINGS
AREA...BUT SCATTERED POCKETS OF SNOWFALL ARE POSSIBLE AS SYSTEM
MOVES THROUGH. UPSLOPE FLOW INTO BIG HORNS WILL ENHANCE LIFT. WILL
KEEP ACCUMULATIONS BELOW ADVISORY IN BIG HORNS FOR NOW AS
DYNAMICS MOVE THROUGH VERY QUICKLY. BY EVENING...PRECIPITATION
SHOULD BE TAPERING OFF AS IT MOVES SOUTHEAST.
ANOTHER FAST MOVING SYSTEM SHOOTS INTO NORTHERN ROCKIES THURSDAY
ON MORE WESTERLY TYPE FLOW. WILL HIT MOUNTAINS WITH HIGHEST POPS
AGAIN AS BULK OF MOISTURE REMAINS ABOVE STRONGEST LIFT TO AFFECT
PLAINS VERY MUCH. BIG HORNS LIKELY TO GET ANOTHER SHOT WITH THIS
SYSTEM.
AS FOR WINDS...WAS ON FENCE WITH ISSUING ADVISORY BUT THE MINE AT
NYE BRIEFLY HIT WIND ADVISORY GUST THIS AFTERNOON. SINCE WE MAY
SEE BRIEF TIGHTENING OF GRADIENT TONIGHT AHEAD OF SHORT WAVE
MOVING IN FROM WEST...WILL ISSUE ADVISORY THROUGH TONIGHT UNTIL 6
AM TOMORROW MORNING WHEN STABLE LAYER AND PRESSURE GRADIENT TURN
UNFAVORABLE FOR GAP FLOW. BT
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
NOT A WHOLE LOT OF CHANGES TO EXTENDED FORECAST...BUT DID TWEAK
TEMPERATURES HERE AND THERE AS WELL AS SOME MINOR POP MODIFICATIONS
HERE AND THERE.
MODEL AGREEMENT FAIR THIS TIME AROUND FOR THE LONG TERM. FOR
FRIDAY...AREA CONTINUES TO BE IN A MILD NORTHWEST FLOW. GFS AND
NAM PUSH TWO SHORTWAVES ACROSS THE AREA FRIDAY AND FRIDAY NIGHT.
THE STRONGER WAVE LOOKS TO BE FRIDAY NIGHT. GFS SURPRISINGLY
PRODUCING A MODERATE AMOUNT OF LIFT WITH THIS WAVE ACROSS THE
AREA. AIRMASS ALSO PROGGED TO BE FAIRLY UNSTABLE WITH IT WITH FAIR
AMOUNT OF MOISTURE AS WELL. HAVE INCREASED POPS ACROSS THE PLAINS
FOR THIS FEATURE...AND RAISED POPS IN BIG HORNS TO NEAR LIKELY AS
THIS IS A FAVORABLE PATTERN FOR THEM.
SATURDAY...YET ANOTHER...WEAKER WAVE LOOKS TO PUSH ACROSS THE
AREA. THIS WAVE LOOKS TO GET SHEARED APART MORE AS IT PUSHES INTO
MEAN TROUGH OVER CENTRAL U.S. AND INTO THE AREA. AS A FASTER
WESTERLY FLOW BEGINS TO PUSH INTO WESTERN U.S. HAVE KEPT CLIMO
TYPE POPS IN THE FORECAST FOR THIS FEATURE.
SUNDAY...GETTING TO BE VERY GOOD AGREEMENT FROM UKMET/ECMWF/GFS
THAT UPPER RIDGE WILL BE BUILDING INTO THE AREA. FOR THIS REASON
BACKED OFF OF POPS OVER THE PLAINS AND KEPT MAINLY CONFINED TO
MOUNTAINS AND NEAR PLAINS.
MONDAY...AGAIN...GOOD AGREEMENT THAT UPPER RIDGE BUILD INTO THE
AREA. FORESTED 850 MB TEMPERATURES WOULD SPELL A VERY WARM DAY
ACROSS THE AREA. DID NOT CHANGE TEMPERATURES TOO MUCH...JUST
WARMED A BIT...BUT LATER SHIFTS WILL HAVE TO CONSIDER WARMING THIS
DAY AS IT GETS CLOSE WITH THE GOOD AGREEMENT IN THE MODELS WITH
THE RIDGE AND ASSOCIATED WARM LOW LEVEL TEMPERATURES.
TUESDAY...VERY GOOD AGREEMENT IN MODELS THAT UPPER RIDGE WILL
BREAK DOWN. PROBLEM IS THE TIMING OF IT. ECMWF IS THE QUICKEST
BRINGING A COLD FRONT ACROSS THE AREA DURING THE DAY TUESDAY. GFS
SLOWER BRINGING THE COLD FRONT IN LATER TUESDAY NIGHT. AT ANY
RATE...HAVE KEPT POPS IN THE FORECAST WITH THIS FEATURE AND
TRENDED TEMPERATURES TO MEX/MOSGUIDE NUMBERS PER PREVIOUS
FORECASTS. RASCH
&&
.AVIATION...
OVERNIGHT TONIGHT...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA.
OCCASIONAL WIND GUSTS TO NEAR 60 MPH WILL BE POSSIBLE NEAR THE
MOUNTAINS THROUGH AROUND MIDNIGHT TONIGHT AHEAD OF A WEATHER
SYSTEM MOVING INTO THE AREA. THERE WILL BE A SLIGHT CHANCE OF A
SNOW SHOWER AT LOWER ELEVATIONS NEAR THE MOUNTAINS TONIGHT...WITH
SCATTERED SNOW SHOWERS IN THE MOUNTAINS OVERNIGHT. THIS WILL CAUSE
OCCASIONAL MOUNTAIN OBSCURATIONS AT TIMES OVERNIGHT. THE WEATHER
SYSTEM WILL THEN PUSH ACROSS THE LOWER ELEVATIONS DURING THE DAY
TOMORROW SPREADING CLOUDS AND SCATTERED SHOWERS ACROSS THE
AREA...MAINLY CONFINED TO WEST AND CENTRAL AREAS. GENERALLY...VFR
CONDITIONS ARE EXPECTED...BUT SCATTERED AREAS OF MVFR WILL BE
POSSIBLE WITH THE SHOWERS. RASCH
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 020/039 019/035 020/039 023/038 022/043 019/044 021/039
05/O 21/B 22/S 31/B 21/B 11/B 22/R
LVM 029/038 017/034 022/037 025/036 025/042 023/044 025/037
35/O 23/S 22/S 32/J 22/J 11/N 23/R
HDN 015/040 016/036 017/038 020/039 018/044 014/045 017/040
05/O 31/B 22/S 31/B 21/B 11/U 12/S
MLS 014/036 018/034 015/032 016/032 015/038 014/040 017/036
03/S 21/B 22/S 21/B 21/B 11/B 22/S
4BQ 013/037 017/036 015/034 017/037 016/041 016/043 016/037
03/O 41/B 22/S 31/B 21/B 11/B 12/S
BHK 008/033 016/031 014/029 011/032 011/035 014/036 013/032
02/S 21/B 22/S 11/B 21/B 11/B 11/B
SHR 014/037 012/031 013/036 018/036 016/037 014/039 015/037
05/O 42/S 33/S 31/B 21/B 11/B 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 6 AM MST WEDNESDAY FOR ZONES
65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 8, 2:53 PM MST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 253 PM MST TUE JAN 8 2008 MTZ034-035-038>041-056-057-064>068-WYZ098-099-092200- NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON- NORTHERN PARK-NORTHERN SWEET GRASS-RED LODGE FOOTHILLS- NORTHERN BIG HORN-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 253 PM MST TUE JAN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT AND WEDNESDAY GUSTY WINDS ARE EXPECTED OVER THE UPPER YELLOWSTONE AND UPPER STILLWATER RIVER VALLEYS TONIGHT. SOUTHWEST WINDS OF 20 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. THESE STRONG WINDS COULD CAUSE HAZARDOUS TRAVEL ALONG INTERSTATE 90 FROM SPRINGDALE TO LIVINGSTON. WINDS ARE EXPECTED TO DECREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028>033-036-037-042-058-063-092200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-POWDER RIVER-CARTER-GOLDEN VALLEY-SOUTHERN ROSEBUD- JUDITH GAP- 253 PM MST TUE JAN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHEAST MONTANA. .DAY ONE...TONIGHT AND WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.